Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 5, NWS Goodland, KS

April 27, 20236 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2023, 6:43 PM CDT for 6 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2023, 6:43 PM CDT (23:43 UTC)
Expired
Apr 27, 2023, 7:45 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 10 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:05 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 27, 6:05 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT Thu Apr 27 2023

.SHORT TERM...(This evening through Friday)
Issued at 203 PM MDT Thu Apr 27 2023

This mid-afternoon water vapor loop and RAP analysis overlay
revealed quite the impressive shortwave trough diving south within
the broader longwave trough pattern. The mid tropospheric potential
vorticity anomaly was centered across central Montana early in the
afternoon with impressive downstream upward vertical motion ahead of
the storm moving into eastern Wyoming and western Nebraska. This
enhanced region of lift continued to draw closer to the tri-state
region, and afternoon Day Cloud Phase Distinction RGB imagery showed
a growing boundary layer cumulus field across northeastern Colorado
into far northwest Kansas and adjacent far southwest Nebraska.

The HRRR model seems to have a pretty good handle on this storm
system, and there has been run-to-run continuity of surface-based
shower and thunderstorm development across the northwest half of the
the GLD CWA after 21Z. Boundary layer moisture was limited, however
500/700mb temperatures of -20/0C along with surface temperatures
warming to the lower 70s resulted in deep layer, steep lapse rates
and SBCAPE increasing to around 500 to 700 J/kg despite surface
dewpoints in the mid to upper 30s degF. Thus, the greatest severe
weather risk will be damaging straight line winds with the deepest
convective plume late afternoon/early this evening. The threat of 60-
65 mph peak wind gusts has been messaged given this latest forecast
thinking. As the strongest forcing for ascent moves across the tri-
state region this evening, the HRRR suggests the leading axis of
convection may form a loosely organized multi-cell line cluster as a
modest cold pool develops.

It will be difficult to differentiate an initial convective cold
pool from the actual synoptic cold front itself, but there may be a
bit of a separation between the two meteorological features.
Regardless, the synoptic cold front will be pushing south quickly
later on tonight. By that time, the axis of greatest lift and
subsequent numerous showers will push south of our region down into
southeastern Colorado and southwestern Kansas. North-northwest winds
behind the synoptic cold front will likely be 25 to 35 mph sustained
with gusts well in excess of 40 mph at times...through at least the
first half of the day Friday as northwest Kansas and surrounding
region remains in the fairly tight MSLP gradient as the upper level
cyclone continues to move south-southeast down into New Mexico and
the Texas Panhandle.

Back to the precipitation forecast, the official forecast will
reflect a precipitation type changeover to a wet snow before ending
over the higher elevation areas of the GLD forecast area
(western/southwestern half, particularly in vicinity of the Palmer
Divide), but any snow before ending will likely be fleeting with
essentially no accumulation expected.

.LONG TERM...(Friday night through Thursday)
Issued at 203 PM MDT Thu Apr 27 2023

Over the weekend, the northwest flow pattern on the longwave scale
will continue across much of the western Great Plains and adjacent
Rockies as a deep gyre becomes established across the Great Lakes
region. Another deep trough will develop along the West Coast early
next week with another deep upper low likely to develop out of the
trough out west. The hemispheric scale regime looks quite blocky
with the tri-state region in between these large gyres with very
little in the way of sensible weather to affect the region. This
will likely result in fairly light winds for the most part and
temperatures quite seasonable with the warmest air mass shunted well
to the south through at least Tuesday. The latest models suggest the
Great Lakes region and West Coast gyres dissolving with more
westerly momentum crossing the Rockies mid to late next week. Mid
next week and beyond, the forecast becomes far more uncertain in
terms of temperature forecasting and (severe?) convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 505 PM MDT Thu Apr 27 2023

For KGLD, VFR skies through 05z Friday along with a chance for a
VCTS. After 05z, a drop to MVFR ceilings along with 6sm in light
rain showers. Winds northwest 15-30kts. Periodic gusts 40-50kts
are also possible.

For KMCK, VFR skies with light rain and VCTS through 06z Friday,
then VFR/MVFR ceilings, with light showers through 11z. Winds
northwest 10-20kts. Gusts to 40kts after 06z Friday. LLWS 00z-01z
Friday 300@55kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...WFO DDC/Umscheid
LONG TERM...WFO DDC/Umscheid
AVIATION...JN
Hazardous weather outlook, Apr 27, 3:49 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
249 PM MDT Thu Apr 27 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
249 PM MDT Thu Apr 27 2023 /349 PM CDT Thu Apr 27 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered showers and thunderstorms will develop along an advancing
cold front this evening. These showers and thunderstorms will likely
be accompanied by very strong north winds. Expect gusty north winds
of 25 to 40 mph behind the front, and in vicinity of the heaviest
showers and thunderstorms wind gusts may exceed 60 mph, especially
along and north of Highway 34.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Strong northerly winds are expected to continue during the morning
and afternoon hours of Friday. Sustained winds ranging from 25 to 40
mph and gusts up to 50 mph are possible, strongest in eastern
Colorado and adjacent Kansas and Nebraska border counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Umscheid/Vincent

In the hours before

Local storm report, Apr 27, 6:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 NNW WRAY              40.10N 102.24W
04/27/2023  M52 MPH          YUMA               CO   AWOS

&&

JN
Local storm report, Apr 27, 6:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 NNE IDALIA            39.76N 102.28W
04/27/2023  E60 MPH          YUMA               CO   PUBLIC

            PUBLIC REPORT OF ESTIMATED WINDS 50-60 MPH.
            TIME AND LOCATION ESTIMATED.

&&
Local storm report, Apr 27, 6:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     6 ENE IDALIA            39.72N 102.20W
04/27/2023  E55 MPH          YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WINDS AT 50-55
            MPH.

&&
Local storm report, Apr 27, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     IDALIA                  39.70N 102.29W
04/27/2023                   YUMA               CO   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Apr 27, 6:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     6 ENE IDALIA            39.72N 102.20W
04/27/2023  E55 MPH          YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WINDS AT 50-55
            MPH.

0459 PM     TSTM WND DMG     IDALIA                  39.70N 102.29W
04/27/2023                   YUMA               CO   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0455 PM     TSTM WND GST     4 NNE IDALIA            39.76N 102.28W
04/27/2023  E60 MPH          YUMA               CO   PUBLIC

            PUBLIC REPORT OF ESTIMATED WINDS 50-60 MPH.
            TIME AND LOCATION ESTIMATED.

0455 PM     TSTM WND GST     2 NNW WRAY              40.10N 102.24W
04/27/2023  M52 MPH          YUMA               CO   AWOS

0424 PM     TSTM WND GST     5 WNW ECKLEY            40.12N 102.57W
04/27/2023  E50 MPH          YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER 8 MILES E OF YUMA REPORTS
            ESTIMATED WINDS IN THE 50S, VISIBILITY
            REDUCED TO 100 YARDS IN DUST. TIME ESTIMATED
            FROM RADAR.

0420 PM     TSTM WND GST     1 SSE YUMA              40.11N 102.72W
04/27/2023  M54 MPH          YUMA               CO   AWOS

0353 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.70W
04/27/2023  M50 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Apr 27, 6:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.70W
04/27/2023  M58 MPH          SHERMAN            KS   ASOS

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:46 AM CDTDense Fog AdvisoryGLDGove, Greeley, Logan, Sherman, Thomas, Wallace and 1 more7 hr
Apr 27, 3:55 PM CDTSpecial Weather StatementGLDCheyenne35 min
Apr 27, 4:16 PM CDTSpecial Weather StatementGLDSherman29 min
Apr 27, 4:44 PM CDTSpecial Weather StatementGLDLogan, Sherman, Thomas, Wallace46 min
Apr 27, 5:32 PM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Apr 27, 6:01 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas44 min
Apr 27, 6:06 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
Apr 27, 5:14 PM CDTSpecial Weather StatementGLDYuma61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.